Hail, Stevens
- When
- July 30, 11:09 AM CST
- Where
- Stevens County, 2.13 mi NNE of Donnelly
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.730, -96.010
A severe thunderstorm moved across northern Stevens County in West-Central Minnesota and produced quarter size hail north of Morris, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A severe thunderstorm moved across northern Stevens County in West-Central Minnesota and produced quarter size hail north of Morris, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 5:42 AM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 642 AM CDT SAT JUL 30 2011 DISCUSSION...SENT PREVIOUSLY. MUCH OF THE EMPHASIS ON THE FORECAST HAS BEEN SPENT ON THE THUNDERSTORM CHANCES TODAY THROUGH TUESDAY...WITH THE PRIME PERIODS APPEARING TO BE THIS EVENING AND THEN AGAIN MONDAY NIGHT. BOTH OF THESE WILL HAVE SOME CHANCES FOR SEVERE THUNDERSTORMS...WITH THE LATTER PERIOD SLIGHTLY MORE FAVORED. SYNOPSIS...THE JUICY LOW-LEVEL AIR MASS...CHARACTERIZED BY DEW POINTS ABOVE OUR NORMAL LOW TEMPERATURES...CONTINUES ACROSS THE AREA AND BASICALLY WILL THROUGH AT LEAST MONDAY. ONGOING CONVECTION MOVING ACROSS NORTHWEST MN BY MID-MORNING IS BEING DRIVEN BY SHORT WAVE ENERGY AND RETURNING WARM AIR ADVECTION. LOW- LEVEL ADVECTION WILL STRENGTHEN DURING THE DAY WITH SURFACE REFLECTION IN THE DAKOTAS DRIVING A TIGHTER GRADIENT ACROSS MN AND WI. THE RICH DEW POINT AIR AND SOME SUNSHINE WILL ALLOW FOR DESTABILIZATION AND PROBABLE THUNDERSTORM REDEVELOPMENT LATE THIS AFTERNOON INTO THE EVENING IN CENTRAL MN. THE COVERAGE OF THIS REMAINS SOMEWHAT UNCERTAIN THOUGH...PARTIALLY DUE TO HOW THE MORNING ACTIVITY WILL EFFECT REDEVELOPMENT...AND MORE SO THAT THE UPPER LEVEL ENERGY IS PULLING NORTHEAST AWAY FROM THE BOUNDARY AS THE NIGHT PROGRESSES. THE FRONT WILL SAG SOUTHWARD NO SUNDAY BUT REMAIN IN THE FORECAST AREA. GREATER FORCING IS FAVORED TO RETURN LATER MONDAY AND INTO MONDAY NIGHT WITH A STRONGER AND MORE PROGRESSIVE LOW PRESSURE AREA. WHILE THE GREATER DYNAMICS AGAIN APPEAR FURTHER NORTH...THE LOW-LEVEL JET PLACEMENT AND NOCTURNAL TIMING ARE LINED UP FAIRLY WELL IN SEVERAL OF THE MODELS FOR POSSIBLE SEVERE STORM/MCS DEVELOPMENT ACROSS NORTHERN/EASTERN MN INTO WI DURING MONDAY NIGHT. THIS MORNING...HAVE USED THE RUC AND HRRR HEAVILY THROUGH THIS MORNING WHICH ARE CAPTURING THE CONVECTION AND ITS FORCING AND QUICKER MOVEMENT BETTER THAN THE NAM. AS AN ASIDE...THIS HAS SEEMED TO BE THE CASE WITH MANY OF THESE LATE NOCTURNAL STORM CLUSTERS THE PAST WEEK. THE HIGHER PVA AND DEEPER MOISTURE CONVERGENCE ARE FOCUSED JUST NORTH OF THE FORECAST AREA...BUT THE WARM AIR ADVECTION PATTERN HAS SHOWN SIGNS OF TRIGGERING ISOLATED STORMS TO THE SOUTH OF THIS DYNAMIC FORCING. SO WILL HAVE A GRADIENT OF HIGHER POPS IN THE FAR NORTH BUFFERED WITH A SLIGHT CHANCE FURTHER SOUTH. A FEW PULSE STRONG STORMS ARE PROBABLE IN THE FAR NORTHERN FORECAST AREA. THIS AFTERNOON AND TONIGHT...THERE MAY BE SOME BOUNDARIES IN PLACE FROM THIS MORNINGS ACTIVITY ACROSS THE NORTHERN FORECAST AREA...ALONG WITH AN OLD SYNOPTIC BOUNDARY THAT HAD TRIGGERED YESTERDAY AFTERNOONS ISOLATED STORMS. THE ELEVATED MIXED LAYER OVER CENTRAL MN WILL OFFER VERY STEEP LAPSE RATES WHICH IS PROBABLY THE BEST OVERALL PARAMETER...AIDING IN MIXED-LAYER CAPE FROM THE NAM THIS AFTERNOON OF 3000-4000 J/KG. THERE IS A GENERAL CAP FORECAST THROUGH 21/22Z ON HOURLY BUFR SOUNDINGS FROM THE NAM SO HAVE LATE AFTERNOON POPS INCREASING AFTER THIS TIME. IT WOULD SEEM LIKE THE EVENING 00Z-06Z WOULD LIKELY BE THE MOST FAVORED TIME FOR SEVERE STORMS WITH THE LOW-LEVEL JET KICKING IN AIDING IN OVERCOMING THE CAP. THE SREF CALIBRATED SEVERE PROBABILITIES AND WRF REFLECTIVITY COVERAGES SUPPORT THAT TIME PERIOD. LOW-LEVEL SHEAR VALUES REMAIN AT 10-15 KTS IN A NAM/GFS/LOCAL WRF CONSENSUS. DEEP LAYER SHEAR VALUES NEAR 40 KTS WILL BE SUPPORTIVE OF POSSIBLY SUPERCELL STRUCTURES DURING INITIAL DEVELOPMENT ALONG THE BOUNDARY...AND THEN MORE TEMPORARY CLUSTERS AFTER. HAIL AND ISOLATED DOWNBURSTS WOULD BE THE PRIMARY THREAT FROM INITIAL STORMS. AFTER 03Z...ANY ORGANIZED STORMS...WHICH WOULD TEND TO PROPAGATE SOUTHEAST...WOULD LIKELY HAVE MORE OF A DAMAGING WIND THREAT. THIS SEEMS FAVORED MORE OVER WESTERN WI THAN THE REST OF THE FORECAST AREA WHERE MID-LEVEL WIND SUPPORT AND MOISTURE TRANSPORT IS BETTER LONGER /THROUGH 06Z-12Z/. TEMPERATURES OVER THE PAST THREE DAYS HAVE BEEN REMARKABLY CONSISTENT. TODAY SHOULD ADD A COUPLE DEGREES TO THOSE READINGS IN THE SOUTHERN HALF OF THE FORECAST AREA /LESS CLOUD BLOWOFF/. SCATTERED LOWER 90S ARE LIKELY THERE. SUNDAY...HAVE LEANED MORE TOWARDS THE GFS FOR THIS PERIOD WHICH HAS A FURTHER NORTH SOLUTION OF THE WEST-TO-EAST DRAPED BOUNDARY. THIS ACTUALLY MAY BE A SIMILAR SETUP TO YESTERDAY JUST WITH MORE INSTABILITY. THAT IS...THE BOUNDARY WILL HAVE WEAK CONVERGENCE WITHIN A GENERAL AREA OF HIGH PRESSURE...BUT MIXED LAYER CAPE ALONG AND TO THE SOUTH WILL BE 2000-3000 J/KG. SO HAVE A CORRIDOR OF ISOLATED TO SCATTERED POPS IN THE CENTRAL FORECAST AREA GENERALLY DURING THE LATER AFTERNOON. MONDAY NIGHT INTO TUESDAY...HAVE GONE TOWARDS THE EC AND GFS ENSEMBLE DURING THIS PERIOD. THE WARM AIR ADVECTION PATTERN IS STRONG ON MONDAY WITH MUCH OF THE DYNAMICS AND CONVERGENCE FOCUSED TO THE NORTHWEST AND NORTH OF THE AREA. THE BOUNDARY DROPS THROUGH ON MONDAY NIGHT INTO AT LEAST EARLY TUESDAY. HIGHER QPF VALUES AND POPS IN THE GFS ENSEMBLE HAVE BEEN CONSISTENT WITH NORTHEAST MN INTO NORTHERN WI/MI. HOWEVER...COMPLIMENT OF INSTABILITY AND SHEAR EXTENDS FURTHER SOUTHWEST INTO THE FORECAST AREA. HAVE USHERED POPS SLIGHTLY HIGHER WHICH CONTINUES THE TREND. ALSO INTRODUCED HIGHER QPF IN THE NORTHEAST FORECAST AREA...WITH AMOUNTS ONE HALF TO ONE INCH. && .AVIATION... /12Z TAF ISSUANCE/ FORECAST CHALLENGE ARE THUNDERSTORM CHANCES FOR TODAY THROUGH SUNDAY. THIS MORNING...A MESOSCALE CONVECTIVE SYSTEM OVER NORTH DAKOTA WITH APPARENT COOL POOL SHOULD SUSTAIN NEW THUNDERSTORMS DEVELOPMENT OVER WEST CENTRAL AND CENTRAL MN TODAY. MODELS KEEP THE BEST FORCING NORTH OF KAXN AND KSTC TDA. IT WAS STILL TOO DIFFICULT TO DETERMINE TIMING AND LOCATION WHERE NEW CONVECTION WILL SETUP. IN THE MEANTIME...ONGOING SHOWERS AND STORMS EXPECTED TO DIMINISH SOMEWHAT THIS MORNING...THEN REKINDLE AS COLD FRONT SLIDES EAST LATER TODAY AND TONIGHT. EXPECT SOME PATCHY FOG THROUGH 800 AM OVER WEST CENTRAL WISCONSIN...THEN GENLY VFR CONDS. CONDITIONS LOWERING BRIEFLY TO IFR TO MARGINAL VFR IN THE VICINITY OF THUNDERSTORMS. SURFACE WINDS OCCASIONALLY GUSTING OVER 40 KNOTS. KMSP... VFR CONDITIONS PREVAILING THROUGH THE BALANCE OF THE PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT. QUESTION IS WHETHER A FEW SHOWERS OR STORMS WILL MAKE INTO THE AREA BEFORE NOON. THUNDERSTORMS WILL BECOME MORE LIKELY LATER TONIGHT. WX CONDS ARE LIKELY TO LOWER TO IFR/MARGINAL VFR CATEGORIES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1050 AM CDT SAT JUL 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311600- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1050 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA...WITH THE MAIN THREAT PERIOD BEING LATE THIS AFTERNOON INTO TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN THROUGH EARLY AFTERNOON... MAINLY NORTH OF A LINE FROM BENSON TO SAINT CLOUD TO LADYSMITH. A FEW OF THESE MAY REACH SEVERE LIMITS WITH QUARTER SIZE HAIL. DURING THE LATE AFTERNOON AND EVENING HOURS...SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA AND EVOLVE GRADUALLY SOUTHEAST THROUGH THE EVENING AND POSSIBLY INTO THE OVERNIGHT. LARGE HAIL AND SCATTERED STRONG WINDS WOULD BE THE PRIMARY THREATS FROM ANY STORMS THAT DO REACH SEVERE LIMITS. THERE IS A SMALL CHANCE FOR A TORNADO OR TWO IN CENTRAL MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY ALONG AND NORTH OF A MONTEVIDEO TO CAMBRIDGE LINE. IN ADDITION...TEMPORARY HEAVY RAINFALL RATES COULD LEAD TO SOME LOCALIZED FLOODING ISSUES DUE TO RECENT WET CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA ON SUNDAY. A FEW STRONG STORMS ARE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA ON MONDAY AFTERNOON AND NIGHT WITH THE APPROACH AND PASSAGE OF A FRONT. THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED... MAINLY LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN MINNESOTA AND WESTERN WISCONSIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 953 AM CDT SAT JUL 30 2011 MNZ043>045-050-301545- BENTON-KANABEC-MILLE LACS-MORRISON- 953 AM CDT SAT JUL 30 2011 AT 948 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE ROCK. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MORRILL. HILLMAN. RUM RIVER. MILACA. BOCK. OGILVIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4617 9336 4576 9332 4574 9413 4595 9416 TIME...MOT...LOC 1453Z 266DEG 37KT 4583 9398 CLF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 AM CDT SAT JUL 30 2011
MNZ044-045-050>053-WIZ014-301630-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-SHERBURNE-
1032 AM CDT SAT JUL 30 2011
AT 1029 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
HINCKLEY TO OGILVIE TO 3 MILES SOUTHWEST OF PEASE. THESE STORMS WERE
MOVING EAST AT 40 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
QUAMBA.
LEWIS LAKE.
BRUNSWICK.
DALBO.
BRAHAM.
STANCHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4598 9304 4597 9313 4574 9313 4573 9286
4565 9287 4565 9254 4573 9254 4574 9252
4572 9237 4536 9282 4565 9392 4607 9305
TIME...MOT...LOC 1531Z 286DEG 29KT 4608 9283 4583 9335
4567 9367
CLFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT SAT JUL 30 2011
WIZ014-015-301730-
BARRON-POLK-
1124 AM CDT SAT JUL 30 2011
AT 1119 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF LUCK. THIS STORM WAS MOVING EAST AT 35
MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LUCK.
LEWIS.
CLAM FALLS.
MCKINLEY.
COMSTOCK.
CUMBERLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4565 9214 4564 9179 4543 9181 4547 9269
4565 9269 4565 9254 4573 9253 4574 9227
4574 9216
TIME...MOT...LOC 1623Z 271DEG 32KT 4559 9250
CLFThe Aberdeen radar (KABR), 189 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317851.